II. Indications: Narcotic Overdose management

  1. Respiratory Depression (Hypoxia, apnea)
  2. Severe Sedation (e.g. comatose)

III. Epidemiology

  1. Opioids have been implicated in 16,000 deaths per year in U.S. as of 2013
    1. (2015) MMWR Morb Mortal Wkly Rep 64(1): 32 [PubMed]

V. Findings: Symptoms and Signs

  1. Altered Level of Consciousness (CNS depression or Sedation)
    1. Coma
    2. Lethargy
    3. Stupor
  2. Hypotension
  3. Miosis (except Demerol which causes Mydriasis)
  4. Pulmonary edema
  5. Respiratory depression
  6. Seizures

VI. Precautions

  1. Close monitoring must be continued after antidote
    1. Narcotic half-life might exceed that of Naloxone
  2. Consider Very Low Dose Naloxone Protocol
    1. Indicated for Cancer Pain or Chronic Pain (prevents severe Rebound Pain)

VII. Differential Diagnosis: Suspected Opioid Overdose not reversing with Naloxone

  1. Clonidine Overdose
  2. Drugs of Abuse often have very high potency
    1. Krokodil (use Naloxone 2 mg)
    2. Fentanyl derivative (may require Naloxone up to 10 mg )

VIII. Management: General

  1. Naloxone
    1. See doses below (or see Naloxone)
    2. Not indicated for a mentating patient with normal Vital Signs
    3. Indicated for hypoventilation <9 breaths/min or increased EtCO2
  2. Consider for long acting Opioids (Oxycontin, MS Contin, Methadone, Zohydro)
    1. Naloxone continuous infusion
    2. Nalmefene (Revex)
  3. Consider 1 or 2 Nasal Trumpets (Nasopharyngeal Airways)
  4. Monitoring
    1. EtCO2 and Oxygen Saturation
      1. Oxygen Saturation alone is insufficient
      2. Supplemental Oxygen can result in Apneic Oxygenation with normal O2Sat but rising carbon dioxide
  5. Observe in Emergency Department for at least one hour (some prefer 4 hour observation)
    1. Observe longer for long acting agents (e.g. Methadone) or suspected dual ingestion (e.g. with Fentanyl)
    2. Shorter observations may be safe with shorter acting agents (e.g. Heroin)
      1. Willman (2017) Clin Toxicol 55(2): 81-87 +PMID: 27849133 [PubMed]

IX. Management: Naloxone (Narcan)

  1. Adults
    1. Initial
      1. No respiratory depression: 0.1 to 0.4 mg IV or IM
      2. Respiratory depression: 1 to 2 mg IV or IM
      3. Alternative initial protocol
        1. Very Low Dose Naloxone Protocol (slow titration method)
        2. Prepare Naloxone 0.4 mg/ml ampule in 10 ml saline (0.04 mg/ml)
        3. Administer Naloxone in 0.02 to 0.04 mg (0.5 to 1 ml) increments
    2. Next, if no response or incomplete response
      1. Give 2 mg IV or IM every 3-5 minutes to a total of 10-20 mg
    3. Infusion
      1. Naloxone 2 mg in 500 ml D5W or NS (0.004 mg/ml) titrating to response
  2. Children
    1. Initial
      1. No respiratory depression: 0.01 mg/kg IV or IM
      2. Respiratory depression: 0.1 mg/kg IV or IM
    2. Next, if no response or incomplete response
      1. Give 0.1 mg/kg IV or IM

X. Complications

  1. Death
    1. More than 50,000 Opioid Overdose deaths in 2016 (U.S.)
  2. Pulmonary edema
    1. Typically follows Opioid reversal (unclear etiology)
    2. May require Endotracheal Intubation

XI. Prevention

  1. Prescribe Home Naloxone in case of Overdose for those on high dose Opioids
  2. Keep equianalgesic doses in mind when administering parenteral Opioids
    1. Hydromorphone (Dilaudid) 1 mg is equivalent to up to 10 mg of Morphine Sulfate
  3. Exercise caution when combining agents that blunt respiratory drive (e.g. Opioids with Benzodiazepines)
    1. Benzodiazepines
    2. Muscle relaxants
  4. Analgesic tolerance occurs before tolerance to respiratory depression
    1. Opioid tolerant patients are at increased risk of apnea due to high dose Opioids
  5. Exercise caution in already compromised respiratory status
    1. COPD
    2. Sleep Apnea

XII. References

  1. Swaminathan, hayes, LaPoint in Herbert (2017) EM:Rap 17(5): 2-3

Images: Related links to external sites (from Bing)

Related Studies (from Trip Database) Open in New Window

Ontology: Overdose of opiate (C0579142)

Concepts Injury or Poisoning (T037)
SnomedCT 242253008
English opiate overdose, Overdose of opiate, Overdose of opiate (disorder)
Spanish sobredosis de opiáceos (trastorno), sobredosis de opiáceos